Florida, 2013Heavy Rain in Florida, September 23 to 24, 2013
September 23 to 24, 2013 · NWS TBW · 3 events in 3 counties and zones
A very moist air mass south of a stalled frontal boundary setup a pattern of heavy rain and training storms, primarily on the 23rd and the 24th. Some areas saw several inches of rain, resulting in street flooding and stalled vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist air mass south of a stalled frontal boundary setup a pattern of heavy rain and training storms, primarily on the 23rd and the 24th. Some areas saw several inches of rain, resulting in street flooding and stalled vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 23, 8:36 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 23, 8:36 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 AM EDT MON SEP 23 2013
.UPDATE...
THE WEATHER PATTERN IN PLACE ACROSS THE REGION THIS MORNING IS
RATHER ACTIVE WITH A FRONTAL BOUNDARY DRAPED ACROSS NORTH FLORIDA
AND DEEP TROPICAL MOISTURE STREAMING IN FROM THE SOUTHWEST AHEAD
OF A TROUGH AND ASSOCIATED SURFACE LOW ALONG THE NORTHERN GULF
COAST. RADAR IMAGERY THIS MORNING SHOWS A LINE OF SHOWERS AND
STORMS MOVING NORTHEAST THROUGH THE CENTRAL AND SOUTHERN ZONES
WITH ANOTHER AREA OF RAIN OVER THE NORTHERN ZONES MOVING WEST TO
EAST IN ASSOCIATION WITH THE BOUNDARY. MORNING SOUNDINGS FROM
ACROSS THE REGION ARE ALL VERY MOIST AND WHEN COMBINED WITH
CONVERGENCE ALONG THE FRONTAL BOUNDARY TO THE NORTH AND SUPPORT
FROM THE TROUGH...RAIN CHANCES WILL BE HIGH THROUGH THE DAY TODAY.
THE HRRR AND OTHER HI-RES MODELS SUPPORT THIS THINKING. MADE SOME
UPDATES TO POPS FOR THIS MORNING INTO EARLY AFTERNOON BUT
OTHERWISE JUST ADJUSTED WINDS AND TEMPS BASED ON RECENT
OBSERVATIONS. NO OTHER UPDATES ARE PLANNED FOR THIS MORNING.
&&
.AVIATION...
VFR CONDITIONS WILL DETERIORATE AS SHOWERS MOVE INTO AREA TERMINALS
THIS MORNING...AND CONTINUE THROUGHOUT THE DAY. THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTHERN TERMINALS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 87 76 87 77 / 70 50 70 40
FMY 88 76 88 77 / 70 50 70 40
GIF 87 74 87 74 / 70 50 70 40
SRQ 87 78 88 78 / 70 50 70 40
BKV 87 74 88 73 / 70 50 70 40
SPG 87 78 87 79 / 70 50 70 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...05/CARLISLE
AVIATION...20/BARRON AND 75/LEWIS
Hazardous weather outlook, Sep 23, 4:08 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EDT MON SEP 23 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-240400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
508 AM EDT MON SEP 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...FLOOD IMPACT...
A STALLED FRONTAL BOUNDARY ACROSS THE NORTHERN FLORIDA PENINSULA
WILL BRING TROPICAL MOISTURE AND PERIODS OF HEAVY RAIN TO WEST
CENTRAL AND SOUTHWEST FLORIDA. WIDESPREAD RAINFALL AMOUNTS OF UP
TO 2 INCHES IS EXPECTED TODAY WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THESE HEAVY RAINS WILL LIKELY PRODUCE SOME MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. RESIDENTS LIVING IN FLOOD PRONE
AREAS OR LIVING ALONG RIVERS OR FASTER FLOWING STREAMS SHOULD BE
ALERT FOR ANY RAPID RISES IN WATER LEVEL AND BE READY TO MOVE TO
HIGHER GROUND SHOULD FLOODING BE OBSERVED.
...RIP CURRENT IMPACT...
AN INCREASING SOUTHWESTERLY WIND FLOW ASSOCIATED WITH AN AREA OF
LOW PRESSURE FORECAST TO MOVE EAST ALONG A STALLED FRONTAL
BOUNDARY OVER THE NORTHERN GULF COAST WILL HELP TO BUILD SEAS
OVER THE GULF WATERS WITH AN INCREASED RISK FOR RIP CURRENTS ALONG
AREA BEACHES TODAY AS THIS LOW PRESSURE AREA AFFECTS THE REGION. A
RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL
EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT
IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF
THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR
PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE
YOUR KNEES.
...WIND AND SEA IMPACT...
WINDS AND SEAS WILL BE ELEVATED OVER THE GULF WATERS TODAY AS AN
AREA OF LOW PRESSURE MOVES EAST ALONG A STALLED FRONTAL BOUNDARY
OVER THE NORTHERN GULF COAST. THESE WINDS AND SEAS WILL CREATE
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...FLOOD IMPACT...
DEEP TROPICAL MOISTURE COMBINED WITH AN AREA OF LOW PRESSURE
MOVING SLOWLY EAST ALONG A STALLED FRONTAL BOUNDARY ACROSS THE
NORTHERN GULF COAST WILL BRING AN INCREASED RISK OF LOCALLY HEAVY
RAINFALL TO THE REGION THROUGH WEDNESDAY WHERE WIDESPREAD
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE HEAVY RAINS WILL LIKELY PRODUCE SOME MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS. RESIDENTS LIVING IN FLOOD PRONE
AREAS OR LIVING ALONG RIVERS OR FASTER FLOWING STREAMS SHOULD BE
ALERT FOR ANY RAPID RISES IN WATER LEVELS AND BE READY TO MOVE TO
HIGHER GROUND SHOULD FLOODING BE OBSERVED.
...RIP CURRENT IMPACT...
AN INCREASING SOUTHWESTERLY WIND FLOW ASSOCIATED WITH AN AREA OF
LOW PRESSURE FORECAST TO MOVE EAST ALONG A STALLED FRONTAL
BOUNDARY OVER THE NORTHERN GULF COAST WILL HELP TO BUILD SEAS
OVER THE GULF WATERS WITH AN INCREASED RISK FOR RIP CURRENTS ALONG
AREA BEACHES THROUGH WEDNESDAY AS THIS LOW PRESSURE AREA AFFECTS
THE REGION. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER
THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID
GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR
PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE
YOUR KNEES.
...WIND AND SEA IMPACT...
WINDS AND SEAS WILL BE ELEVATED OVER THE GULF WATERS THROUGH
WEDNESDAY AS AN AREA OF LOW PRESSURE MOVES EAST ALONG A STALLED
FRONTAL BOUNDARY OVER THE NORTHERN GULF COAST. THESE WINDS AND
SEAS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT
OPERATORS THROUGH THE PERIOD. LIGHT WINDS AND LOWER SEAS WILL
RETURN TO THE WATERS AT THE END OF THE WEEK AND INTO THE UPCOMING
WEEKEND WITH IMPROVING CONDITIONS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
In the hours before
Special weather statement, Sep 23, 11:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1231 PM EDT MON SEP 23 2013
FLZ060-062-231715-
SARASOTA-CHARLOTTE-
1231 PM EDT MON SEP 23 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN SARASOTA AND NORTHWESTERN
CHARLOTTE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR GULF COVE...OR 6 MILES EAST OF ENGLEWOOD...MOVING
NORTHEAST AT 20 MPH...WILL AFFECT GULF COVE...WARM MINERAL SPRINGS
AND NORTH PORT...UNTIL 115 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 182.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2697 8238 2738 8225 2721 8225 2721 8205
2703 8205 2690 8224
TIME...MOT...LOC 1632Z 212DEG 18KT 2701 8226Heavy Rain, Lee
- When
- September 23, 12:00 PM EST to September 24, 11:00 PM EST
- Where
- Lee County, Cape Coral
- Reported by
- Broadcast Media
- Coordinates
- 26.650, -81.970
Heavy rain and flooding was widely reported in the broadcast media around the Cape Coral area. Cars were reported to be stalled in the water on Diplomat Parkway, and several roads were reported under water in Cape Coral and Bokeelia.
Heavy Rain, Charlotte
- When
- September 23, 12:00 PM EST to September 24, 11:00 PM EST
- Where
- Charlotte County, Punta Gorda
- Reported by
- Emergency Manager
- Coordinates
- 26.890, -82.070
Charlotte County Emergency Management reported considerable water across numerous roads and highways in Punta Gorda, and throughout the rest of Charlotte County.
Heavy Rain, Hernando
- When
- September 23, 2:00 PM EST to September 24, 12:00 PM EST
- Where
- Hernando County, Brooksville
- Reported by
- Emergency Manager
- Coordinates
- 28.550, -82.390
Hernando County Emergency Management reported that heavy rain caused several road closures due to street flooding around Brooksville. Additionally, Sparkman Lake overflowed its banks and flooded Campers Holiday RV Park.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, September 23 to 30, 2013$1.1 million · 5 events
- Dust Storm and High Wind in Kansas, September 23, 2013$105,000 · 53 kt wind · 6 events
- Dust Storm and High Wind in Colorado, September 23, 2013$25,000 · 62 kt wind · 3 events
- High Wind in Kansas, September 23, 201354 kt wind · 3 events
- Flash Flood and Damaging Winds in Florida, September 23 to 24, 2013$4,000 · 55 kt wind · 3 events
- Flash Flood in Alabama, September 23, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476473, 476474, 476475.